In a recent newsgroup message somebody posted a list of estrogen side effects (see below) in response to a research study which concluded that estradiol appears to be a useful treatment for women with schizophrenia.

Here is my response to that post.


This list of “side effects” of “estrogen” is misleading.

First of all, the term “estrogen” is very imprecise.

The three main endogenously produced estrogens which are also available as bioidentical formulations for hormone replacement therapy are estradiol, estriol, and estrone.

In the mainstream media and even in some of the scientific literature the term estrogens is used very loosely. It is often not clear to the layperson or health professional if it is used to reference endogenously produced estrogens, bioidentical replacement hormones, or nonbioidentical patent drugs like Premarin or ethinyl estradiol which are foreign to the body.

Many of the “side effects” listed below are unique to these nonbioidentical patent drugs which have very little in common with endogenously produced estradiol, estrone, and estriol.

When patients experience symptoms of hormonal imbalance it is important to consider the following elements:

1) The hormone levels could be too high – This is rare in the case of estradiol, except when patients are using supraphysiological doses of replacement hormones.
2) The hormone levels could be too low – This is most common in perimenopausal and postmenopausal women but is unfortunately more commonly seen in younger women of childbearing age as well.
3) The number of hormone receptors may have declined. Receptors are essential to hormonal functioning because it is only when a hormone connects with a receptor that a signal is transmitted to the cell.
4) Loss of rhythmicity – All hormones have unique rhythms that when disrupted can explain many symptoms that women experience when their hormones are out of balance.

Except for those “side effects” that are unique to nonbioidentical patent drugs, all other symptoms can be expected to improve if the bioidentical hormone replacement therapy is used to reestablish the optimal hormone levels AND the rhythm that we see in healthy young women.

“[Talking] to your doctor about the risks of taking estrogen” is usually an exercise in futility because most doctors (even endocrinologists and gynecologists) don’t know how to evaluate and treat hormone imbalances. This lack of knowledge and experience leaves women either hormonally depleted or with inadequate hormone replacement therapy using statically dosed bioidentical hormones or inherently dangerous patent drugs.

Here is a good resource for those who want to learn more about rhythmically dosed bioidentical hormone replacement:

www.thewileyprotocol.com

Fred Bloem, M.D.


Sent: Tuesday, August 19, 2008 8:00 PM
Subject: Re: [IntPsy] Estrogen as a treatment for schizophrenia in women

Estrogen may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:

breast pain or tenderness
upset stomach
vomiting
heartburn
constipation
diarrhea
gas
weight gain or loss
leg cramps
nervousness
depression
dizziness
burning or tingling in the arms or legs
tight muscles
hair loss
unwanted hair growth
spotty darkening of the skin on the face
difficulty wearing contact lenses
swelling, redness, burning, itching, or irritation of the vagina
vaginal discharge
change in sexual desire
cold symptoms
Some side effects can be serious. If you experience any of these symptoms or those listed in the IMPORTANT WARNING section, call your doctor immediately:

bulging eyes
sore throat, fever, chills, cough, and other signs of infection
pain, swelling, or tenderness in the stomach
loss of appetite
weakness
yellowing of the skin or eyes
joint pain
movements that are difficult to control
rash or blisters
hives
itching
swelling of the eyes, face, tongue, throat, hands, arms, feet, ankles, or lower legs
hoarseness
difficulty breathing or swallowing
Estrogen may increase your risk of developing cancer of the ovaries or gallbladder disease that may need to be treated with surgery. Talk to your doctor about the risks of taking estrogen.


On Tue, Aug 19, 2008 at 2:22 PM, Dan Stradford wrote:

http://www.ncbi.nlm.nih.gov/pubmed/18678800
Estrogen in severe mental illness: a potential new treatment approach.
Kulkarni J, de Castella A, Fitzgerald PB, Gurvich CT, Bailey M, Bartholomeusz C, Burger H.
Alfred Psychiatry Research Centre, The Alfred and Monash University, School of Psychology, Psychiatry, and Psychological Medicine, The Alfred Hospital, Melbourne, Victoria 3004, Australia. j.kukarni@alfred.org.au

CONTEXT: Accumulating evidence suggests that estrogens may have therapeutic effects in severe mental illnesses, including schizophrenia, via neuromodulatory and neuroprotective activity. OBJECTIVE: To compare the efficacy of adjunctive transdermal estradiol with that of adjunctive placebo in the treatment of acute psychotic symptoms. DESIGN: Randomized, double-blind study. SETTING: Patients were recruited from inpatient acute hospital wards and outpatient clinics of 2 metropolitan Melbourne general hospitals. PARTICIPANTS: One hundred two women of childbearing age with schizophrenia. All participants were in an acute or chronic phase of their illness; 73 participants were outpatients and the rest were inpatients. Intervention Patients were randomized to receive 100 microg of transdermal estradiol (n = 56) or transdermal placebo (n = 46) for 28 days. MAIN OUTCOME MEASURES: Psychopathological symptoms were assessed weekly with the Positive and Negative Syndrome Scale. RESULTS: The addition of 100 microg of transdermal estradiol significantly reduced positive (P < .05) and general psychopathological (P < .05) symptoms during the 28-day trial period compared with women receiving antipsychotic medication alone. CONCLUSION: Estradiol appears to be a useful treatment for women with schizophrenia and may provide a new adjunctive therapeutic option for severe mental illness. TRIAL REGISTRATION: clinicaltrials.gov Identifier: NCT00206570.